Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 258, NWS Blacksburg, VA

August 13, 2007Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2007, 4:34 PM EDT for Rockingham County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2007, 4:34 PM EDT (20:34 UTC)
Expired
Aug 13, 2007, 5:00 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 132033
SVRRNK
NCC157-132100-
/O.NEW.KRNK.SV.W.0258.070813T2034Z-070813T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYFIELD...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  RUFFIN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3652 7959 3649 7962 3641 7953 3650 7952

$$

KM
1 follow-up statement
000 
WWUS51 KRNK 132056
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT MON AUG 13 2007

NCC157-132105-
/O.EXP.KRNK.SV.W.0258.000000T0000Z-070813T2100Z/
ROCKINGHAM NC-
455 PM EDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKINGHAM COUNTY
EXPIRES AT 500 PM EDT...THE STORM HAS WEAKENED BELOW SEVERE LIMITS.

WE NEED YOUR HELP CALL...1...8 6 6...2 1 5...4 3 2 4 TO REPORT 
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3652 7959 3649 7962 3641 7953 3650 7952

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:43 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 13, 3:43 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON AUG 13 2007

.SYNOPSIS...
A COLD FRONT IS MOVING SOUTH THROUGH THE AREA. A BRIEF RETURN TO
RELATIVELY COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY
BEFORE HOT HIGH PRESSURE RETURNS TO THE AREA FOR WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS A WEAK COLD FRONT HEADS SOUTH THROUGH THE AREA...ISOLATED SHOWERS
AND STORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS MAINLY
SOUTHERN AND WESTERN PARTS OF THE REGION. NOTING AN INVERTED-V
SOUNDING IN THE LOW LEVELS...THERE WILL BE THE CONCERN OF LOCALLY
GUSTY WINDS ASSOCIATED WITH THE SHOWERS AND STORMS. DRIER AND
RELATIVELY COOLER AIR WILL BE IN STORE FOR TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
UPPER RIDGE WILL START BUILDING BACK OVER THE AREA FOR WEDNESDAY
BRINGING A RETURN TO THE HOT CONDITIONS TO THE AREA BOTH ON
WEDNESDAY AND THURSDAY. THERE WILL BE BETTER CHANCE OF SOME ISOLATED
SHOWERS AND STORMS IN THE MOUNTAINS THURSDAY AFTERNOON IN ADVANCE OF
AN APPROACHING COLD FRONT. RECORD HIGH TEMPERATURES MAY BE REACHED
IN SOME LOCATIONS WEDNESDAY AND/OR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE RIDGE RETROGRADES WEST AGAIN ALLOWING THE AREA TO BECOME
POSITIONED UNDER THE NORTHWEST JET BETWEEN THIS HIGH AND A
PERSISTENT UPPER LOW OVER EASTERN CANADA. DURING THIS
PERIOD...TEMPERATURES SHOULD BE NEAR NORMAL VALUES...AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY AS

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A SHORT WAVE AND ASSOCIATED WEAK COLD FRONT IS MOVING INTO WV AT
THIS TIME. WITH PLENTY OF HEATING AND RESULTING GOOD
MIXING...NORTHWEST TO NORTH WINDS HAVE PICKED UP TO AROUND 10
KNOTS ACROSS THE AREA THIS AFTERNOON. THERE WILL BE OCCASIONAL
GUSTS OF 15 TO 20 KNOTS...WITH ROA POSSIBLY AS HIGH AS 25 KNOTS.
THESE WINDS WILL DIMINISH TOWARD SUNSET. ANY CHANCE FOR AFT SHOWER
OR TSTM DEVELOPMENT WILL BE CONFINED TO THE SE WV AREA...INCLUDING
BLF AND LWB...BUT CHANCES ARE SO LOW THAT THEY WERE NOT ADDED TO
THE TAF. THERE IS ALSO A SLIGHT CHANCE THAT SHOWERS MAY DEVELOP
TOWARD 22Z IN THE NW NC PIEDMONT WHICH COULD AFFECT DANVILLE...BUT
AGAIN THE CHANCES ARE SO LOW THAT IT WAS NOT ADDED TO THE TAF.
THERE WILL BE TEMPORARY VFR CIGS THIS AFTERNOON...AND THEN DRY
AIR BEHIND THE FNT WILL CLEAR SKIES TONIGHT.

AS HIGH PRESSURE BUILDS SOUTH BEHIND DEPARTING FRONT...WINDS WILL
DIMINISH TONIGHT AND GOOD RADIATION CONDITIONS MAY PRODUCE RIVER
VALLEY FOG IN THE MTNS- THIS WAS ADDED TO THE LWB TAF WITH VLIFR
CONDITIONS FOR A FEW HOURS TOWARD DAYBREAK TUESDAY.

QUITE DRY AIR IN PLACE AND DEEP NW FLOW SUGGESTS A CONTINUATION
OF MAINLY VFR CONDITIONS THRU MID OR LATE WEEK. MAY SEE ADDED TSRA
AFFECT THE REGION FROM THE OHIO VALLEY BY THU/FRI...OTRW ONLY
EXCEPTION MAY BE SOME SUB-VFR FOG OR HAZE IN THE RIVER VALLEYS
EACH NIGHT.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR SET

AUGUST 15TH

BLUEFIELD....91/1988
DANVILLE.....98/1999
LYNCHBURG....98/1988
BLACKSBURG...93/1995
ROANOKE......99/1988

AUGUST 16TH

BLUEFIELD....91/1988
DANVILLE.....102/1980
LYNCHBURG....98/1900
BLACKSBURG...92/1995
ROANOKE......99/1988

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
CLIMATE...DS
Hazardous weather outlook, Aug 13, 4:00 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT MON AUG 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
400 AM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HYSELL

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.